Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 60, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 7, 2008, 6:25 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2008, 6:25 PM MST (01:25 UTC)
- Expired
- Aug 7, 2008, 9:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 148 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 3017 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 080125 FFWTWC AZC019-080430- /O.NEW.KTWC.FF.W.0060.080808T0125Z-080808T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 625 PM MST THU AUG 7 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 930 PM MST * AT 616 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS PRODUCING ESTIMATED RAINFALL RATES IN EXCESS OF 2.5 INCHES PER HOUR. GIVEN THE ALREADY SATURATED CONDITIONS WITHIN THE AREA...CONTINUED HEAVY RAINFALL IS EXPECTED TO GIVE RISE TO FLASH FLOODING THROUGHOUT THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PISINIMO... MOUNTAIN VILLAGE...KUPK...COVERED WELLS AND BIG FIELDS DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3223 11234 3221 11200 3162 11191 3177 11235 $$ SMR
1 follow-up statement
000 WGUS75 KTWC 080146 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 646 PM MST THU AUG 7 2008 AZC019-080430- /O.CON.KTWC.FF.W.0060.000000T0000Z-080808T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 646 PM MST THU AUG 7 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR CENTRAL PIMA COUNTY... AT 638 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL RATES CONTINUED TO BE IN EXCESS OF 3 INCHES PER HOUR. GIVEN THE ALREADY SATURATED CONDITIONS...THIS CONTINUED RAINFALL WILL TRIGGER FLASH FLOODING WITH LITTLE OR NO ADVANCE WARNING. THOSE IN LOW LYING AND FLOOD PRONE AREAS ARE ENCOURAGED TO MONITOR CONDITIONS. MOTORISTS IN THE AREA ARE URGED TO USE CAUTION. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PISINIMO... MOUNTAIN VILLAGE AND COVERED WELLS DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3223 11234 3221 11200 3162 11191 3177 11235 $$ SMR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:00 PM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 7, 2:00 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST THU AUG 7 2008 .SYNOPSIS...FAVORABLE CONDITIONS FOR STRONG THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT...OTHERWISE SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...STRONG CONVECTIVE DEVELOPMENT THIS AFTERNOON WITH LOW LEVEL MOISTURE CONVERGENCE...DECENT INSTABILITY AND SHEAR. AS STATED THIS MORNING DURING THE UPDATE...ORGANIZED CONVECTION INITIALLY NEAR THE BORDER THAT SPREADS INTO MUCH OF SANTA CRUZ AND EASTERN PIMA COUNTIES AND SUBSEQUENTLY THE TOHONO OODHAM NATION DURING AFTERNOON AND EVENING HOURS. ISOLATED ACTION KICKING IN FOR SOUTHEAST PINAL AND GRAHAM COUNTIES AS WELL. MID SHIFT HAD A NICE TREND SHOWING THIS...WE PUT OUT A MORNING UPDATE TO TWEAK AND EMPHASIZE THIS A BIT MORE. ALSO HWO OUT FOR STRONGER STORMS TODAY. CONCERN INCLUDES BOTH SEVERE AND FLASH FLOOD POTENTIAL. IF WE DO GO OFF OVER A WIDE ENOUGH AREA TODAY AND TONIGHT (WHICH IS STARTING TO BE THE CASE)...THE FLOW IS NOT SUCH TO RESET RIGHT AWAY...SO WOULD SEE SOMEWHAT OF A DOWN DAY FRIDAY. IF WE DONT HAVE WIDESPREAD ENOUGH CONVECTION THEN FRIDAY SHOULD BE A STRONG THUNDERSTORM DAY. OTHERWISE SHOULD BE A GOOD WEEKEND FOR STORMS WITH A STANDARD FORECAST TO START THE WEEK AS SUFFICIENT MOISTURE AND INSTABILITY HANG IN FOR TYPICAL EARLY AUGUST WEATHER. && .AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL AND STRONG OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 8:23 AM MST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE TUCSON AZ 823 AM MST THU AUG 7 2008 AZZ019-029>035-080700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 823 AM MST THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE RISK HAS INCREASED FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES WEST ACROSS CHIHUAHUA MEXICO. THIS DISTURBANCE HAS ALREADY BEGUN TO DESTABILIZE THE ATMOSPHERE...AND COMBINED WITH EAST WINDS OF 10 TO 15 MPH ALOFT...THE STORMS TODAY WILL TEND TO ORGANIZE INTO CLUSTERS OR LINES. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS OF SOUTHEAST ARIZONA AFTER 11 AM...ESPECIALLY OVER SANTA CRUZ AND COCHISE COUNTIES. THESE WILL THEN INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE WEST INTO THE VALLEYS AND DESERTS LATE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO ONE INCH IN DIAMETER...1 TO 2 INCHES OF RAIN...AND FREQUENT LIGHTNING. THE MAIN THREAT FOR SEVERE WEATHER WILL BE FROM AROUND 1 PM UNTIL AROUND 10 PM...BUT A FEW THUNDERSTORMS COULD LINGER OVER THE WESTERN DESERTS INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ACTIVE MONSOON FLOW PATTERN WILL CONTINUE THROUGH THE UPCOMING WEEKEND AS A SERIES OF DISTURBANCES MOVE WEST ACROSS NORTHERN MEXICO AND SOUTHERN ARIZONA. IT IS DIFFICULT TO DETERMINE WHICH DAYS WILL BE MORE ACTIVE THAN OTHERS SINCE THERE WILL LIKELY BE AT LEAST SOME RESIDUAL CLOUD COVER EACH MORNING WHICH MAY REDUCE DAYTIME HEATING AND INSTABILITY. HOWEVER ANY THUNDERSTORMS THAT DEVELOP THIS WEEKEND WILL POSE A HEAVY RAIN THREAT AS EVEN MORE MOISTURE SPREADS NORTH FROM THE GULF OF CALIFORNIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK CORRECTED TYPO IN DAYS TWO THROUGH SEVEN SECTION WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 7, 1:37 PM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
137 PM MST THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 10 E TUCSON 32.24N 110.77W
08/06/2008 PIMA AZ NWS EMPLOYEE
2 LARGE TREE LIMBS DOWN...4-5 FEET LONG ABOUT 6 INCHES IN
DIAMETER
&&
JMEYERLocal storm report, Aug 7, 3:55 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM FLASH FLOOD SIERRA VISTA 31.55N 110.29W
08/07/2008 COCHISE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED STREETS FLOODED IN SIERRA VISTA.
0.75 INCH RAINFALL IN 15 MINUTES.
&&
BTURNERLocal storm report, Aug 7, 4:33 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
433 PM MST THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM FLASH FLOOD NOGALES 31.36N 110.93W
08/07/2008 SANTA CRUZ AZ LAW ENFORCEMENT
7 FOOT RISE ON NOGALES WASH IN DOWNTOWN NOGALES
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:49 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Aug 7, 6:03 PM MST | Severe Thunderstorm Warning | TWC | Pima | 27 min |
| Aug 7, 6:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 80 min |
| Aug 7, 6:57 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 7, 6:58 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 7, 8:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 58 min |
| Aug 7, 11:56 PM MST | Areal Flood Warning | TWC | Pima | 32 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.